Georgia, 2003

Hail in Georgia, March 17, 2003

March 17, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 17, 2:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 17, 2:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST MON MAR 17 2003

CURRENTLY...UPR LOW CONTINUES TO SPIN OVER THE N GULF COAST REGION
WITH SFC LOW ADVANCING INLAND INTO S AL. GOMEX CONVECTION ASSOCIATED
WITH STRONG VORT MAXES SWINGING TROUGH THE REGION APPEARS TO HAVE
SPLIT INTO TWO DISTINCT AREAS...THE STRONGER AREA BECOMING ZONALLY
ORIENTED OFFSHORE OF THE TBW AREA AND THE SECOND REGION ADVANCING
ENE INTO THE EASTERN FL PANHANDLE. ATT...NVA OVER THE CWA WITH ONLY
WCSB SHRA MOVING THRU THE SUWANNEE VALLEY.

TONIGHT..WILL HAVE TO MONITOR CONVECTION DEVELOPING OVER APALACHEE
BAY AS EXPECT THIS ENERGY TO BRING THE HIGHEST CHC POPS THIS EVENING
TO THE SUWANNEE RIVER VALLEY AND INLAND GA AS SFC LOW TO THE W MOVES
ENE WHILE UPR LOW OPENS UP. DRIER AIR WILL FILTER INTO THE AREA AT
THE MID AND UPR LVLS AS RIDGE AXIS BUILDS IN FROM THE W TONIGHT.
ALTHOUGH LOW LVL FLOW BECOMES SLY...EXPECT PATCHY FG AND LOW CIGS TO
DEVELOP DURING THE EARLY MORNING HOURS GIVEN ABUNDANCE OF SFC
MOISTURE.

TUE & TUE NIGHT...RIDGING BUILDS ALOFT WITH SLY FLOW BRINGING WARM
TEMPS TO THE CWA. WILL CARRY SILENT 10% POPS BOTH PERIODS AS BULK OF
DYNAMICS REMAINS N AND S OF THE AREA...BUT SWODY2 PUTS OUR WESTERN
MOST ZONES IN SLIGHT RISK. BOTH AVN AND MESOETA BRING A VORT LOBE
MOVING EWD ON THE BACKSIDE OF THE RIDGE TUE AFTN...BUT WILL NOT
MENTION POPS YET AS MEAN LAYER RH AND LOW LVL INSTABILITY APPEAR
RATHER WEAK.

WED & WED NIGHT...WARM-UP WED AFTN AS HIGHS REACH THE MID 80S TO UPR
80S ACRS MOST OF THE CWA WITH STRONG WAA AHEAD OF STORM SYSTEM OVER
THE PLAINS. MOISTURE SURGES WITH PWATS INCREASING ABOUT 1.5 AND
INSTABILITY PARAMETERS BOOST WITH CAPES NEAR 2000 J/KG AND LI OF -5
TO -6. WILL CARRY SLIGHT CHC OF POPS WED AND INCRS TO LOW CHC WED
NIGHT FOR WESTERN MOST ZONES AS WEAK MID LVL IMPULSES ADVANCE OVER
THE AREA FROM THE GOMEX AHEAD OF APPROACHING COLD FRONT.

THU...VIGOROUS STORM SYSTEM ACRS THE PLAINS LIFTS NE AS ITS TRAILING
COLD FRONT APPROACHES THE SE REGION. WARM TEMPS IN THE 80S CONTINUE
THU AFTN WITH LOW LVL SLY FLOW AND SW FLOW ALOFT AS UPR RIDGE
ADVANCES INTO THE WESTERN ATLANTIC. BRZY CONDITIONS LIKELY WITH
TIGHT PGRAD SETTING UP ACRS THE AREA. WILL CARRY CHC POPS WITH
HIGHEST POPS ACRS NORTHERN ZONES.

EXTENDED...FROPA PROGGED FOR FRI WITH CLRING SAT AS HIGH PRESS
BUILDS ACRS THE PLAINS. I AM PRETTY SKEPTICAL OF THE GFS SOLUTION
ATT WRT TO IT PUSHING THE FRONT THRU THE CWA BY EARLY SAT. ITS THAT
TIME OF YEAR WHEN THE UPR LVL PUSH BEGINS TO SLACK ACRS THE AREA AND
THE SFC FRONTS LINGER OVER THE FL PENINSULA AS THEY BECOME DIFFUSE.
ATT...WILL TREND TOWARD THE ENSEMBLE MEX GUIDANCE WITH HIGHEST POPS
THU NIGHT INTO FRI WITH SLIGHT CHC OF SHRA FRI NIGHT. PARTLY CLOUDY
SKIES (KEEP YOUR FINGERS CROSSED) THIS WEEKEND AS HIGH PRESS BUILDS
INTO THE MID-ATLANTIC REGION WITH LOW LVL FLOW BECOMING ONSHORE SUN
EVENING. NEXT STORM SYSTEM IS INDUCED IN THE WESTERN GOMEX LATE SUN
AS UPR TROUGH DIGS INTO THE SOUTHERN PLAINS. THE LOW IS ADVERTISED
TO TRACK ACRS THE CWA MON WITH GOOD DYNAMICS ASSOCIATED WITH THE
SYSTEM ATT.

MARINE...NO HEADLINES. THU MAY NEED MARGINAL SCA AS SWLY WINDS
INCREASE AHEAD OF APPROACHING COLD FRONT.

FIRE WX...NO CONCERNS.

CCF...
FCSTID =   24
AMG   56  82  59  83 /  40  10  10  20
SSI   58  77  61  77 /  30  10  10  20
JAX   57  83  62  83 /  30  10  10  20
SGJ   60  81  65  80 /  20  10  10  20
GNV   60  84  64  85 /  40  10  10  20
OCF   61  84  65  86 /  30  10  10  20

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES
MARINE/FIRE WX...ZIBURA
Hazardous weather outlook, Mar 17, 10:35 AM EST, 7 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 AM EST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING MAINLY OVER NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA THIS AFTERNOON AND EVENING. DAYTIME HEATING IS
EXPECTED TO ALLOW SOME OF THE STORMS TO BECOME STRONG TO POSSIBLY
SEVERE WITH HAIL AND STRONG GUSTY WINDS. DUE TO THE FASTER STORM
MOTION AND SCATTERED NATURE OF THIS PRECIPITATION THE RISK OF
EXCESSIVE RAINFALL IS NOT AS GREAT AS EARLIER THIS MORNING.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THURSDAY THROUGH FRIDAY ACROSS THE FORECAST AREA.  LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH THE
PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF
WARNINGS ARE ISSUED THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA

In the hours before

Special weather statement, Mar 17, 4:42 PM EST, 1 hour 18 minutes before
GAZ163-172215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT CLINCH COUNTY THROUGH 515 PM
EST...

AT 442 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS JUST SOUTHWEST OF CLINCH COUNTY...
MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT
AREAS AROUND DU PONT...HOMERVILLE...COGDELL AND ARGYLE THROUGH 515
PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 17, 4:52 PM EST, 1 hour 8 minutes before
FLZ037-038-172230-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND FLAGLER COUNTIES
THROUGH 530 PM...

AT 452 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF GEORGETOWN...OR ABOUT
7 MILES WEST OF PIERSON...MOVING NORTH AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GEORGETOWN...CRESCENT
CITY...POMONA PARK...LAKE COMO...ST JOHNS PARK...SAN MATEO AND
EAST PALATKA THROUGH 530 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 17, 4:55 PM EST, 1 hour 5 minutes before
GAZ149-172245-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT ATKINSON COUNTY THROUGH 545 PM...

AT 455 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 13 MILES SOUTH OF
WILLACOOCHEE...OR ABOUT 7 MILES NORTH OF LAKELAND...MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WILLACOOCHEE...PEARSON AND AXSON THROUGH 545 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 17, 5:28 PM EST, 32 minutes before
FLZ023-GAZ150-164-172315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
528 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE...NORTHERN BAKER...AND
WESTERN CHARLTON COUNTIES THROUGH 615 PM EST...

AT 528 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTHWEST OF MILLWOOD TO 11 MILES WEST OF TAYLOR...MOVING
EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND MILLWOOD...MANOR...TAYLOR...WARESBORO...STEVEN
FOSTER STATE PARK...WAYCROSS...DIXIE UNION AND DEENWOOD THROUGH 615
PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 17, 5:56 PM EST, 4 minutes before
FLZ024-172330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
556 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT THE NASSUA THROUGH 630 PM...

AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF CALLAHAN...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CALLAHAN THROUGH 630 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

SHASHY

WWUS82 KJAX 172257 CCA
SPSJAX
FLZ024-172330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
556 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT THE NASSAU THROUGH 630 PM...

AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF CALLAHAN...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CALLAHAN THROUGH 630 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 17, 5:56 PM EST, 4 minutes before
FLZ024-172330-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
556 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT THE NASSAU THROUGH 630 PM...

AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF CALLAHAN...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CALLAHAN THROUGH 630 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinch

When
March 17, 6:00 PM EST
Where
Clinch County, 2 mi N of Dupont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.017, -82.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341058.